Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 128, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2020, 4:10 PM CDT for Cass County, North Dakota; Clay County, Norman County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 4:10 PM CDT (21:10 UTC)
- Expired
- Jul 6, 2020, 5:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, MN, Norman County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 52 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:15 PM CDT | HAIL 1 | 1 Se Hunter, ND | DRIFTS OF HAIL AND 2.00 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
245
WUUS53 KFGF 062110
SVRFGF
MNC027-107-NDC017-062200-
/O.NEW.KFGF.SV.W.0128.200706T2110Z-200706T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
410 PM CDT Mon Jul 6 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Clay County in northwestern Minnesota...
Southwestern Norman County in northwestern Minnesota...
Northeastern Cass County in southeastern North Dakota...
* Until 500 PM CDT.
* At 410 PM CDT, a severe thunderstorm was located near Hunter, or 25
miles northwest of Fargo, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Grandin around 420 PM CDT.
Gardner around 425 PM CDT.
Argusville around 435 PM CDT.
Perley and Brooktree Park around 440 PM CDT.
Georgetown around 445 PM CDT.
Other locations impacted by this severe thunderstorm include West
Argusville.
This includes Interstate 29 between mile markers 71 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4709 9729 4724 9722 4724 9702 4720 9660
4696 9678 4695 9689
TIME...MOT...LOC 2110Z 288DEG 28KT 4717 9716
HAIL...1.25IN
WIND...60MPH
$$
Speicher3 follow-up statements
074
WWUS53 KFGF 062134
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
434 PM CDT Mon Jul 6 2020
MNC027-107-NDC017-062200-
/O.CON.KFGF.SV.W.0128.000000T0000Z-200706T2200Z/
Clay MN-Norman MN-Cass ND-
434 PM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN CLAY...SOUTHWESTERN NORMAN AND NORTHEASTERN CASS
COUNTIES...
At 433 PM CDT, a severe thunderstorm was located near Gardner, or 16
miles north of Fargo, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Perley and Brooktree Park around 440 PM CDT.
Georgetown around 445 PM CDT.
Other locations impacted by this severe thunderstorm include West
Argusville.
This includes Interstate 29 between mile markers 71 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4709 9729 4724 9722 4724 9702 4720 9660
4696 9678 4695 9689
TIME...MOT...LOC 2133Z 288DEG 28KT 4711 9690
HAIL...1.00IN
WIND...60MPH
$$
Speicher034
WWUS53 KFGF 062150
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
450 PM CDT Mon Jul 6 2020
MNC107-062159-
/O.CAN.KFGF.SV.W.0128.000000T0000Z-200706T2200Z/
Norman MN-
450 PM CDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NORMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4697 9696 4713 9686 4710 9667 4696 9678
4695 9689
TIME...MOT...LOC 2149Z 292DEG 34KT 4701 9676
$$
MNC027-NDC017-062200-
/O.CON.KFGF.SV.W.0128.000000T0000Z-200706T2200Z/
Clay MN-Cass ND-
450 PM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN CLAY AND NORTHEASTERN CASS COUNTIES...
At 449 PM CDT, a severe thunderstorm was located over Kragnes, or 9
miles north of Fargo, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Clay and northeastern Cass Counties.
This includes Interstate 29 between mile markers 71 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4697 9696 4713 9686 4710 9667 4696 9678
4695 9689
TIME...MOT...LOC 2149Z 292DEG 34KT 4701 9676
HAIL...1.00IN
WIND...60MPH
$$
Speicher778
WWUS53 KFGF 062156
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
456 PM CDT Mon Jul 6 2020
MNC027-NDC017-062206-
/O.EXP.KFGF.SV.W.0128.000000T0000Z-200706T2200Z/
Clay MN-Cass ND-
456 PM CDT Mon Jul 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4697 9696 4713 9686 4710 9667 4696 9678
4695 9689
TIME...MOT...LOC 2156Z 288DEG 28KT 4699 9669
$$
SpeicherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:29 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 6, 3:29 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 329 PM CDT Mon Jul 6 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 330 PM CDT Mon Jul 6 2020 Currently, a frontal boundary exists in the eastern forecast area extending from northeast MN southwestward across northern MN to west-central MN. Also, another boundary exists across far NW MN southwestward across the central Red River Valley and then westward across central and western ND. A weak upper level wave is moving east across the forecast area right now...and another is pushing east across eastern MT. Despite being on the backside of the departing wave, a few storms developed near the western boundary and continue to exist in the Barnes/Steele/Traill county areas. With MLCAPE of around 1500 J/kg and effective shear of 30-35 kts, severe storms are not out of the question in southeast ND and adjacent areas of MN this afternoon/evening. However, upper support is lacking. It is possible that an isolated cell or two could reach the 1" hail and 60 mph wind gust threshold. Generally severe weather is expected to be limited tonight. Any activity should be dissipating by 7 PM and done by 9 PM as they will be diurnally driven. After that, there will be severe activity approaching from the west later tonight across southwest ND, but believe this activity will stay to the south of the area and affect mainly SD. High pressure will be over MN on Tuesday morning...and drifting east as southerly winds return to the area. Upper ridging will exist as well, before an upper wave moves into the area Tuesday night. Severe storms will be possible late Tuesday night with excellent upper support, around 2000-3000 J/kg of MUCAPE, and 50-60 kts of deep shear. Expecting a line of storms moving northeastward across the area, mainly after midnight. Strong winds of 60 mph or so and large hail up to 1.5" will be possible. .LONG TERM...(Wednesday through Monday) Issued at 330 PM CDT Mon Jul 6 2020 Chances for impactful weather will come mainly over WC MN on Wed and possibly at some point over the weekend. Main threats will be hail and wind with excessive rainfall being a less likely threat. Ongoing convection Wed AM should shift to the east during the afternoon, as a cold front moves slowly through the valley into Minnesota. Heavier rainfall should become less of a threat over areas that were previously hammered, rather the heaviest amounts would be more likely over the much drier west central MN, especially from Wed daytime convection. SPC Day 3 analyses indicate plenty of moisture and steep mid level lapse rates for instability ahead of front, but a lack of shear. Should the front move slower than currently projected, areas farther north and west (all but Devils Lake region) could be affected during time of peak heating. Temps will decrease a few notches on Thu-Fri as surface winds turn more NW, and more zonal flow would inhibit convective chances. Upper ridge will once again build our way by Sat, increasing humidity and chances for TSRA by then. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1137 PM CDT Sun Jul 5 2020 VFR conditions and light winds are expected through the TAF period across eastern ND and northwest MN. A cold front is moving through the region and prevailing wind directions should eventually shift to the west then northwest but remain 4-7kt. A few showers or thunderstorms still can't be ruled out mainly across southeast ND and west central MN, but impacts at terminals appear unlikely at this time. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Knutsvig LONG TERM...WJB AVIATION...Knutsvig
Hazardous weather outlook, Jul 6, 2:17 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 217 PM CDT Mon Jul 6 2020 MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 054-071930- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Western Walsh- 217 PM CDT Mon Jul 6 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms are possible this afternoon into early evening. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic chances for thunderstorms Tuesday through Saturday. There is a chance storms could be severe late Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-024-027>032-040-NDZ038-039-049-052-053-071930- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland- 217 PM CDT Mon Jul 6 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Widely scattered thunderstorms are possible this afternoon into early evening. A few storms may be strong to severe bringing the chance of hail up to 1 inch in diameter and winds gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are periodic chances for thunderstorms Tuesday through Saturday. There is a chance storms could be severe late Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Knutsvig
In the hours before
Special weather statement, Jul 6, 3:20 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
320 PM CDT Mon Jul 6 2020
NDZ029-030-039-062115-
Steele ND-Traill ND-Cass ND-
320 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 415 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colgate, or 30 miles northeast of Valley City, moving southeast at 25
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Arthur, Hunter, Hope, Page, Galesburg, Erie and Colgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4720 9771 4724 9771 4724 9780 4740 9769
4722 9698 4698 9715
TIME...MOT...LOC 2019Z 295DEG 20KT 4729 9765
SpeicherSpecial weather statement, Jul 6, 4:02 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
402 PM CDT Mon Jul 6 2020
MNZ003-NDZ039-062200-
Clay MN-Cass ND-
402 PM CDT Mon Jul 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES UNTIL 500 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arthur, or 27 miles northwest of Fargo, moving southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
West Fargo, Harwood, Reile's Acres, Arthur, Hunter, Argusville and
Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4709 9741 4724 9732 4724 9725 4718 9683
4716 9682 4715 9684 4715 9664 4683 9686
TIME...MOT...LOC 2102Z 292DEG 23KT 4715 9726
SpeicherThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:12 PM CDT | Special Weather Statement | FGF | Ransom | 33 min |
| Jul 5, 9:09 PM CDT | Special Weather Statement | FGF | Sargent | 51 min |
| Jul 5, 10:01 PM CDT | Special Weather Statement | FGF | Richland | 59 min |
| Jul 6, 3:20 PM CDT | Special Weather Statement | FGF | Cass | 55 min |
| Jul 6, 4:02 PM CDT | Special Weather Statement | FGF | Cass | 58 min |
| Jul 5, 7:23 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 52 min |
| Jul 6, 4:59 PM CDT | Special Weather Statement | FGF | Clay | 16 min |
| Jul 6, 5:17 PM CDT | Special Weather Statement | FGF | Clay | 58 min |
| Jul 6, 5:30 PM CDT | Special Weather Statement | FGF | Clay | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.